Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Quad Cities, IA

July 19, 2018Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2018, 7:00 PM CDT for Hancock County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:00 PM CDT (00:00 UTC)
Expired
Jul 19, 2018, 7:45 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 158 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:18 PM CDTTSTM WND DMGWarsaw, ILDELAYED REPORT AND TIME ESTIMATED FROM RADAR. NUMEROUS TREES DOWN IN TOWN.
Jul 19, 7:18 PM CDTHAIL 1Warsaw, ILDELAYED REPORT AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS53 KDVN 200000
SVRDVN
ILC067-200045-
/O.NEW.KDVN.SV.W.0091.180720T0000Z-180720T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
700 PM CDT THU JUL 19 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Hancock County in west central Illinois...

* Until 745 PM CDT.

* At 700 PM CDT, a severe thunderstorm was located near Alexandria,
  or near Keokuk, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Keokuk, Hamilton, Warsaw, Augusta, Bowen, West Point, Denver,
  Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell, Hancock County
  Fairgrounds and Camp Eastman.

If you are at Camp Eastman Boy Scout Camp you should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4020 9145 4024 9150 4026 9149 4028 9149
      4036 9145 4038 9140 4039 9139 4040 9137
      4045 9138 4050 9136 4021 9091 4020 9091
TIME...MOT...LOC 0000Z 311DEG 35KT 4039 9151 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
4 follow-up statements
076 
WWUS53 KDVN 200022
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
722 PM CDT THU JUL 19 2018

ILC067-200045-
/O.CON.KDVN.SV.W.0091.000000T0000Z-180720T0045Z/
Hancock IL-
722 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN HANCOCK COUNTY...

At 722 PM CDT, a severe thunderstorm was located 7 miles southeast of
Warsaw, or 9 miles southeast of Keokuk, moving southeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Keokuk, Hamilton, Warsaw, Augusta, Bowen, West Point, Denver,
Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell, Hancock County
Fairgrounds and Camp Eastman.

If you are at Camp Eastman Boy Scout Camp you should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4020 9145 4024 9150 4026 9149 4028 9149
      4036 9145 4038 9140 4039 9139 4040 9137
      4045 9138 4050 9136 4021 9091 4020 9091
TIME...MOT...LOC 0022Z 323DEG 40KT 4029 9132 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Gibbs
538 
WWUS53 KDVN 200033
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
733 PM CDT THU JUL 19 2018

ILC067-200045-
/O.CON.KDVN.SV.W.0091.000000T0000Z-180720T0045Z/
Hancock IL-
733 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN HANCOCK COUNTY...

At 733 PM CDT, a severe thunderstorm was located over West Point, or
14 miles south of Carthage, moving southeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Keokuk, Hamilton, Warsaw, Augusta, Bowen, West Point, Denver,
Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell, Hancock County
Fairgrounds and Camp Eastman.

If you are at Camp Eastman Boy Scout Camp you should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Iowa...and northeastern Missouri.

LAT...LON 4020 9145 4024 9150 4026 9149 4028 9149
      4036 9145 4038 9140 4039 9139 4040 9137
      4045 9138 4050 9136 4021 9091 4020 9091
TIME...MOT...LOC 0033Z 311DEG 35KT 4022 9121 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

Gibbs
549 
WWUS53 KDVN 200037
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
737 PM CDT THU JUL 19 2018

ILC067-200045-
/O.CON.KDVN.SV.W.0091.000000T0000Z-180720T0045Z/
Hancock IL-
737 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN HANCOCK COUNTY...

At 736 PM CDT, a severe thunderstorm was located near West Point, or
15 miles south of Carthage, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bowen, West Point, Denver, Basco, Bentley, Tioga, Sutter and
Stillwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4020 9145 4033 9146 4034 9111 4033 9109
      4020 9101
TIME...MOT...LOC 0036Z 311DEG 35KT 4019 9118 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Gibbs
005 
WWUS53 KDVN 200042
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
742 PM CDT THU JUL 19 2018

ILC067-200051-
/O.EXP.KDVN.SV.W.0091.000000T0000Z-180720T0045Z/
Hancock IL-
742 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HANCOCK COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4020 9145 4033 9146 4034 9111 4033 9109
      4020 9101
TIME...MOT...LOC 0041Z 311DEG 35KT 4016 9113 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Thu Jul 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Thu Jul 19 2018

The elevated showers and thunderstorms have now pushed east towards
northeast Illinois, with increasing temperatures, increasing
dewpoints, and increasing southeast winds behind them. It appears
that we will have sufficient CAPE and convergence for another round
of storms over the area this afternoon and evening. Shear will be
conducive for rotating updrafts, and bowing line segments.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

The evening storms should initially be lined up along the cold
front, though some additional overnight activity may be in narrow
bands of showers and storms.  Rainfall over 1 inch will certainly be
possible in any storm tonight, and any repeat storms certainly could
bring 2 inches. Amount similar to that already fell this morning.
Shear supports rotating storms with 20 to 25 kts of surface to 1 Km
shear, and 40 kts of deep layer shear. Thus, supercells are likely,
with bowing line segments in mature linear convection as well.
This event will likely come in two bands. The first seems to
already forming in out northwest, the other near I-35 as of 2 PM.
More an more, I believe that the first of these waves will be the
main evening event. We will watch this, and begin issuing products
specifically above this line soon.

Overnight, the activity should become less intense, though some
small hail will be possible as the cooler air aloft arrives
overnight when the upper low nears the area. That upper low should
at least support showers and a few brief storms through the day
Friday, mainly in the northeast.

Temperatures are a struggle, as we have hot air to the southwest,
and warmer air to the east, and rain cooled air in place, which is
slowly warming.  We'll stay close to models on lows and highs, and
go with mid to upper 60s tonight, followed by mid 70s north to lower
80s south Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

Little change to the long term forecast as a slow moving vertically
stacked system will lumber east.  With cold air aloft over the area,
daytime heating could lead to showers and isolated thunderstorms,
especially across eastern areas.  This will continue until the low
finally moves east of the area.  Overall the pattern is such that
cooler and drier air is expected this weekend across most of the
area.  Sunday, the chance for isolated showers and storms will be
across Bureau and Putnam counties, otherwise the rest of the area
should be quiet.

Into next week, the current forecast has dewpoints returning to the
60s, but no 70 degree dewpoints.  While the air will become more
moist, from a sensible weather point of view it should be typical
summer with slighly drier air with temps in the 80s and lows in the
60s at night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 630 PM CDT Thu Jul 19 2018

Isolated storms to end by 20/03Z with partly cloudy skies, VFR conditions
and gusty NW winds through the next 24 hours as storm system moves to
the east. Any cloud bases later tonight and Friday will be 3-5K AGL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...16
Hazardous weather outlook, Jul 19, 4:11 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Thu Jul 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms with heavy rainfall may lead to minor
flooding over portions of east central Iowa this morning.
Scattered thunderstorms will affect much of the outlook area
through the day with locally heavy rainfall and cloud to ground
lightning the primary threats.

Severe storms will be possible from late afternoon through this
evening. The Storm Prediction Center has a Slight Risk west of a
line from Independence through Muscatine, Iowa to Macomb,
Illinois. A Marginal Risk is in place for the remainder of the
outlook area. The main severe risk threats will be damaging wind
and large hail. An isolated tornado is possible.

Widespread rain and thunderstorms are expected to continue
overnight over east central Iowa into northwest Illinois. Severe
weather is not expected, but there will continue to be a threat of
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected again Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Sheets

In the hours before

Local storm report, Jul 19, 6:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.59N 91.84W
07/19/2018  E50 MPH          CLARK              MO   TRAINED SPOTTER

            VISIBILITY 1/8 MILE IN HEAVY RAIN.

&&
Local storm report, Jul 19, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     3 ENE CHARLIE HEATH MEM 40.59N 91.84W
07/19/2018  E60 MPH          CLARK              MO   TRAINED SPOTTER

&&

SK
Local storm report, Jul 19, 6:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             1 ESE LACEY KEOSAUQUA S 40.71N 91.96W
07/19/2018  E0.75 INCH       VAN BUREN          IA   BROADCAST MEDIA

            DIME SIZED HAIL.

&&
Local storm report, Jul 19, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     5 N KAHOKA              40.50N 91.72W
07/19/2018  E60 MPH          CLARK              MO   LAW ENFORCEMENT

&&

SK
Local storm report, Jul 19, 6:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
658 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             MEMPHIS                 40.46N 92.17W
07/19/2018  M0.88 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

PS
Local storm report, Jul 19, 6:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             3 WNW MOUNT STERLING    40.64N 91.98W
07/19/2018  E0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

            PEA HAIL AND WINDS GUSTING TO 40 MPH WITH
            HEAVY RAIN OCCURRING RIGHT NOW.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:31 PM CDTSevere Thunderstorm WarningDVNCarroll44 min
Jul 19, 7:57 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson24 min
Jul 19, 8:41 PM CDTSpecial Weather StatementDVNHancock34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.